Department of Mathematics
Nearly cloaking the electromagnetic fields
The approximate cloaking is investigated for time-harmonic Maxwell's equations via the approach of transformation optics. The problem is reduced to certain boundary effect estimates due to an inhomogeneous electromagnetic inclusion with an asymptotically small support but an arbitrary content enclosed by a thin high-conducting layer. Sharp estimates are established in terms of the asymptotic parameter, which are independent of the material tensors of the small electromagnetic inclusion. The result implies that the blow-up-a-small-region construction via the transformation optics approach yields a near-cloak for the electromagnetic waves. A novelty lies in the fact that the geometry of the cloaking construction of this work can be very general. Moreover, by incorporating the conducting layer developed in the present paper right between the cloaked region and the cloaking region, arbitrary electromagnetic contents can be nearly cloaked. Our mathematical technique extends the general one developed in [H. Y. Liu and H. Sun, J. Math. Pures Appl., 99 (2013), pp. 17-42] for nearly cloaking scalar optics. In order to investigate the approximate electromagnetic cloaking for general geometries with arbitrary cloaked contents in the present study, new techniques and analysis tools are developed for this more challenging vector optics case.
Asymptotic estimates, Invisibility cloaking, Layer potential technique, Maxwell's equations, Transformation optics
Source Publication Title
SIAM Journal on Applied Mathematics
Society for Industrial and Applied Mathematics
Bao Gang's work was supported in part by the NSF grants DMS-0908325, DMS-0968360, DMS-1211292, the ONR grant N00014-12-1-0319, a Key Project of the Major Research Plan of NSFC (91130004), and a special research grant from Zhejiang University. Liu Hongyiu's work was supported by the NSF grant DMS-1207784.
Link to Publisher's Edition
Bao, Gang, and Hongyu Liu. "Nearly cloaking the electromagnetic fields." SIAM Journal on Applied Mathematics 74.3 (2014): 724-742.